Pharmacy Practice Faculty Publications

Document Type

Article

Publication Date

9-2012

Journal Title

Pediatric Transplantation

ISSN

1399-3046

Volume

16

Issue

6

First Page

E217

Last Page

E220

DOI

http://dx.doi.org/10.1111/j.1399-3046.2011.01559.x

PubMed ID

21883747

Abstract

The shared metabolism of PPIs and tacrolimus through the CYP enzyme system has been associated with clinically significant drug interactions, especially in patients who are classified as CYP 2C19 PMs. However, existing data are conflicting, indicating that a single mechanism does not account for all interactions. A drug interaction between tacrolimus and omeprazole, esomeprazole, but not lansoprazole, occurred in an 18-yr-old female kidney transplant recipient classified as a CYP 2C19 extensive (normal) metabolizer. This case suggests that further research is needed to establish the definitive mechanism of this potentially serious drug–drug interaction. Physicians prescribing PPIs in organ transplant recipients with tacrolimus immunosuppression should consider close pharmacokinetic monitoring of tacrolimus when starting or switching a PPI.

Keywords

Tacrolimus, proton pump inhibitors, drug interaction, pediatric renal transplantation, CYP 2C19, pharmacogenetics, adolescent, aryl hydrocarbon hydroxylases, genetic variation, immunosuppressive agents, kidney transplantation, living donors, pharmacogenetics, polymorphism, treatment outcome

Comments

This is the pre-peer reviewed version of the following article: Maguire, M., Franz, T. and Hains, D. S. (2012), A clinically significant interaction between tacrolimus and multiple proton pump inhibitors in a kidney transplant recipient. Pediatric Transplantation, 16: E217–E220. doi: 10.1111/j.1399-3046.2011.01559.x, which has been published in final form at http://onlinelibrary.wiley.com/doi/10.1111/j.1399-3046.2011.01559.x/abstract.

Share

COinS